Mixing uppers and downers is dangerous. So why do people do it? If you’re driving your car too fast, you pump your brakes to slow down. If your bathwater is too cold, you add hot water to warm it to the right temperature. Even Goldilocks wanted to mix something to this and too that to find “just right.”
For many people who combine different substances, there’s the same feeling – adding another substance to bring you from way up or way down to “just right.” Unfortunately, mixing uppers and downers doesn’t get many people to just right; it can actually cause severe complications and side effects, including overdose, a coma, or even death.
But the good news is that there’s help.
What Are Uppers?
“Uppers” is a slang term for stimulant drugs that increase blood pressure and heart rate and increase levels of norepinephrine and dopamine in the brain, neurotransmitters that cause feelings of euphoria. Users report elevated mood, reduced appetite, and more focus and alertness.
Common stimulants are prescription medications for narcolepsy and ADD or ADHD. Illegal drugs in the stimulant category are:
- Ecstasy and MDMA
Combining two stimulants together is especially dangerous, as the effects of the drugs multiply and can lead to an overdose.
What Are Downers?
Just like “upper and downer” is also a slang term for a classification of drugs, this time depressants that work on the central nervous system (CNS). Downers slow the heart rate and lower blood pressure and cause the user to lose focus and be less alert.
There are three classifications of depressants:
- Opiates/opioids (most commonly painkillers)
Prescription depressants for sleeping problems or anxiety are referred to as sedatives, but these medications may be misused, too. In fact, the National Institute on Drug Addiction estimates that over 2.2 million people abuse tranquilizers, which makes them the second-most abused prescription drug.
Dangers of Mixing Uppers and Downers
Sometimes people may take an upper and then a downer on purpose, thinking that the effects of the drug will cancel each other out. Other times, people may be unaware of the dangers of mixing the two, such as drinking a glass of wine while on ADHD medication.
Stimulants often mask the effects of depressants, which means that you may not notice the physical effects of the depressant on your body, such as lowered heart rate or blood pressure. Stimulants also cause dehydration and may cause people to drink more alcohol just to quench their thirst. Some mixtures are especially dangerous, such as combining alcohol and cocaine or stimulants and opioids together.
Help For Multiple Addictions
If you or someone you love are taking a combination of stimulants and depressants, you may need help from a rehab center specializing in multiple addictions. Don’t stop taking these drugs on your own, “cold turkey,” since the withdrawal symptoms may be severe. Instead, find a treatment center with medically supervised detox to ensure that you’re more comfortable and that medical professionals monitor your health.
If you’re struggling, Hickory Treatment Centers can help. We treat people with multiple addictions in a safe environment. Once you’ve completed the detoxification process, we work on any underlying concerns that caused your addiction. We believe in treating the whole person and offer compassionate, professional drug and alcohol rehabilitation. Start your journey today by contacting us.